What Is A Rebound Headache?
Rebound headaches, also known as Medication–Overuse Headaches, are caused by the near-daily use of a headache medication. Rather than being the solution, the medication becomes part of the problem. A rule of thumb is that if you are taking medication for your headache 10 or more days of the month, the medication may actually be perpetuating, or even causing the problem.
Rebound Headaches are common. Typically, when someone gets a headache, they reach for a standard over-the-counter remedy, such as Tylenol, Excedrin, or Excedrin Migraine – which is appropriate. Unfortunately, sometimes the headaches become more frequent, or harder to treat. When this happens, the right thing to do is to consult your doctor – there may be a serious medical issue, such as high blood pressure, sleep apnea, or even a brain tumor. However, a very common coping strategy is just to take more and more of the same medication and hope that things will get better eventually. And this can lead to “Rebound Headaches“.
The International Headache Society has a specific definition of a Rebound Headache, or Medication Overuse Headache: A worsening headache present on >15 days/month associated with the regular overuse for >3 months of a headache medication (amount depends upon the drug you are taking), that then resolves or reverts to its previous pattern within two months after discontinuation of the overused medication.
What Are The Symptoms of Rebound Headache?
There is nothing specific about the character of a rebound headache. In other words, it can mimic other common forms of headache such as: Migraine, tension-type headache, sinus headache, etc. It can also mimic more serious causes of headache, such as a brain tumor.
Symptoms which might suggest a rebound headache include:
What Causes a Rebound Headache?
Not everyone gets a rebound headache, so why does it occur? At this point in time, there is no clear answer. However, scientific data suggests that the regular use of headache medications can alter certain pain pathways and receptors in the brain, leading to an increased perception of pain rather than a decrease in pain.
What Medications Cause Rebound Headache?
Rebound headaches can be caused by a number of very common over-the-counter medications, as well as medications frequently prescribed by your physician.
The most common over-the-counter medications causing rebound headache include:
The most common prescription medications causing rebound headache include:
Even migraine–specific medications can cause rebound, including: Imitrex, Maxalt, Relpax, and other triptans. In fact, even non-medications can cause rebound – caffeine in excess quantities, for example.
How Much Medication Causes Rebound Headache?
This depends upon the individual, and also upon the medication. For example, if you are using Excedrin 15 days of the month or more, it is likely causing a rebound headache. The triptans (Imitrex, etc.) may cause rebound headache if taken more than 10 days of the month.
Narcotics, such as Vicodin and Percocet, are frequently prescribed for headaches, but are not generally recommended for long-term use. Regular long-term use of narcotics can cause serious rebound headaches that are very difficult to treat. It may take months to recover.
By far the most common prescription medication causing rebound headache is Fiorinal/Fioricet. Five pills of Fioricet per month will double the risk of someone having a chronic daily headache in one year.
How Do You Treat Rebound Headache?
If too much headache medication is the cause of the problem, what’s the solution? The obvious answer is to discontinue the problem medication. That can be easier said than done. After all, you were taking the medication in the first place because you had a headache. Now, you are being asked to stop the treatment on which you have been depending for some time.
If you are taking over-the-counter medications that are causing rebound headache, it is not unreasonable to try eliminating them on your own. You can try cutting back gradually, or even eliminating the medication entirely. However, you should be aware that your headache will probably get worse before it gets better. Expect that the process may take 3 or 4 weeks – maybe even longer.
Be certain to consult your physician before stopping any prescription medication, even ones that could be causing rebound headache. This is especially true for narcotics and Fiorinal/barbiturates, which can be dangerous to discontinue abruptly.
Depending upon which medication you’re taking, your doctor might recommend tapering down slowly. She may also prescribe medications to help you avoid unpleasant “withdrawal symptoms” that can sometimes accompany the discontinuation of the medication including: nausea, insomnia, diarrhea or constipation, anxiety, and difficulty with sleep, amongst others.
Often, treating rebound headache can be done in the outpatient setting. It may require several attempts, and a number of adjustments in the plan along the way – another reason to enlist the help of your physician. However, in some cases, the safest, most compassionate, and most successful way to eliminate rebound headaches requires hospitalization. Consult with your physician for the most appropriate option for you.
There are several complementary or alternative therapy options which may be helpful when attempting to treat rebound headache. However, just as traditional medicine carries both risks and benefits, so do alternative medicine approaches, some more than others.
Some options which may be useful in the right setting include acupuncture, chiropractic treatment, hypnosis, massage, biofeedback, relaxation breathing exercises, yoga, tai chi, guided imagery, and meditation practices.